I've been taking Klonopin 0.25 mg BID (twice a day) for about one month now. It has really helped with the anxiety, and seems to block panic attacks well. Occassionally, I develop some "breakthrough" anxiety, but for the most part, the Klonopin has helped greatly.
0.25 mg BID is the recommended starting dosage, according to Roche (the manufacturer). I'll be increasing the dose to 0.5 mg BID next week (as per the advice of my psychiatrist), to see if any additional benefit can be obtained.
You didn't state what type of anxiety you're experiencing, but Klonopin is usually used for "panic disorder". It will not stop a sudden attack, it has a very gradual onset on action (over a period of one hour or slightly more in my case). For stopping panic, Ativan or Xanax used PRN is a better choice. Klonopin is a good maintenance benzodiazepine, for preventing panic/anxiety. Used reasonably, the anxiolytic effect is maintained.
The other benefit of using Klonopin (or Valium, Librium, Tranxene) is the longer half-life. The effects are long lasting (12 hrs plus), and you won't get the feeling that its wearing off.
If you are affected by panic/anxiety on a daily basis, Klonopin is probably the best choice. If you have occassional panic attacks, Ativan or Xanax used PRN may be better.
My anxiety is geared towards my health (heart in particular), and I have panic attacks while driving (and in most social situations). Over a two year span, the symptoms became so severe that I became agoraphobic (not wanting to leave the house for fear of a panic attack). I also have a constellation of other unexplainable symptoms that are mainly fueled by anxiety. For this, the Klonopin has worked wonders. It's not a cure by any means, but it will offer some relief.
As far as side effects are concerned, there are none that I'm able to discern (at least at 0.25 mg). Just a feeling of "normal"
I take Klonopin, but not everyday....I take buspar and paxil for my panic and depression on a daily basis. I take the Klonopin when I am having an anxiety feeling and knowing that it is going to be a bad day. I sometimes take it at night to calm myself down so I can have a restful nights sleep. I take .25 when I take it also....It calms you ever so slightly so it helps you feel even.
just a suggestion: when beginning Klonopin, see the effects first before driving or "operating heavy machinery" especially a vacuum!!!(trying some humor here). Seriously, it does make some people sleepy and you need to see its effects on you.
4 mg daily is the maximum recommended dose for panic disorder (according to Roche). This is not excessive (if prescribed by a doctor), and provided that it has a therapeutic effect for you. If you feel the need to increase the dose beyond 4 mg, you should consult with your doctor about another drug choice, as the Klonopin is loosing its efficacy.
Generally speaking, the sedative effects tend to wear off rather quickly (and this can give the impression that the drug is no longer working). However, the anxiolytic effect is usually maintained in folks using it for anxiety/panic in reasonable doses (under 4 mg).
The major concern with Klonopin, when used over the average 1 mg daily does, is physical dependency. Withdrawing from a 4 mg dose may be difficult (should you ever need to), and must be done very gradually to minimize withdrawal effects. The dose should be decreased in 0.125 mg incriments not more than every three days.
If you are concerned that the Klonopin is loosing its efficacy, you need to let the doctor know.
A couple of years ago for the first time in my life I developed a pretty significant anxiety disorder that also caused me to become depressed (I'm now 44) I tried for almost three quarters of a year to get past it with therapy and without medication. Finally I saw a psychiatrist who prescribed celexa for daily use and klonipan as needed. At first I was using the klonipan around 3 or 4 times a week. After around 6 weeks on celexa I began to feel stabilized and rarely took klonipan anymore unless something serious came up that gave me severe anxiety. Then I would take one. Around the fall of 2010 I began to feel cured and decided to come off the celexa. I weened off it pretty quickly and all was well for a few months. Around six weeks ago I got my first anxiety attack since last summer. I took my first klonipan since then. I thought it was a one off but sure enough over the ensuing 6 weeks it got worse and worse and now I am back to square one basically. I have an appointment to see my psychiatrist again on March 30. I am intending to get back on the SSRI. He never really wanted me to come off in the first place but I foolishly forgot the effect that little yellow pill was having and thought I was "cured" Now in the interim I find that I cannot bear the thought of this painful anxiety continuing for months. I have been taking klonipan a bit more than I have in the past. It makes me feel better almost instantly and actually lifts my mood to where it typically was when I was on the celexa. But of course it wears off quickly. I want to be able to use klonipan regularly until re-stabilized with celexa (which I can't start until I see the doctor) but am afraid that the effects will begin to wear off and the drug won't work anymore. What do people think?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.